Alert archive / Oklahoma / Special Weather Statements in 2023

Special Weather Statement, NWS Tulsa, OK

August 9, 2023Craig County, Oklahoma

NWS Tulsa, OK issued this special weather statement at Aug 9, 2023, 6:21 PM CDT for Craig County, Oklahoma. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2023, 6:21 PM CDT (23:21 UTC)
Expired
Aug 9, 2023, 6:45 PM CDT
In force
24 min
Issued by
NWS Tulsa, OK
Hail
0.75 in
Wind
50

County Craig County, OK

The radar

The Tulsa radar (KINX), 51 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS84 KTSA 092321
SPSTSA

Special Weather Statement
National Weather Service Tulsa OK
621 PM CDT Wed Aug 9 2023
 
OKZ055>058-061-092345-
Craig OK-Rogers OK-Ottawa OK-Nowata OK-Washington OK-
621 PM CDT Wed Aug 9 2023

...Strong thunderstorms will impact portions of central Craig,
northwestern Rogers, southwestern Ottawa, southern Washington and
southern Nowata Counties through 645 PM CDT...

At 620 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles northeast of Ramona to 5 miles northeast
of New Alluwe to 2 miles southwest of Bluejacket. Movement was
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow 
         around unsecured objects. Minor damage to outdoor objects 
         is possible.

Locations in or near the path include...
Vinita...                         Afton...
Ramona...                         Bluejacket...
Talala...                         New Alluwe...
Watova...                         White Oak...

This includes Interstate 44 between mile markers 288 and 300.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

&&

LAT...LON 3647 9585 3661 9529 3673 9482 3681 9508
      3670 9551 3659 9598
TIME...MOT...LOC 2320Z 294DEG 16KT 3658 9582 3668 9543 3677 9509 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:51 PM CDT, 4 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 1:51 PM CDT, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
151 PM CDT Wed Aug 9 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(The rest of this afternoon through tonight)
Issued at 151 PM CDT Wed Aug 9 2023

Scattered showers continue to decrease in coverage early this
afternoon across far southeast Oklahoma and west-central Arkansas.
A moderately/very unstable air-mass has developed across portions
of northeast Oklahoma and northwest Arkansas with the breaks in
the cloud cover. An unseasonably vigorous mid level short wave and
associated upper level speed max will shift into the aforementioned
area by late afternoon.

Scattered strong to severe thunderstorms will likely develop by late
afternoon ahead of frontal boundary across NE OK, spreading into
NW AR by early evening. Forecast point soundings support the
potential for a few discrete supercells with all hazards possible
including very large hail and tornadoes. In addition, locally
heavy rainfall will be likely as PWATs climb in excess of 2.0
inches, with a few training storms possible. Given the previous
rainfall earlier this morning across northwest Arkansas, coupled
with the expected QPF this evening, a flood watch has been issued
through this evening for the four northern NW AR counties. The
severe weather threat will likely end around midnight as upper
level speed max shifts east of the region.

&&

.LONG TERM...
(Thursday through Wednesday)
Issued at 151 PM CDT Wed Aug 9 2023

The cold front is forecast to stall near the Red River into Thursday
with brief break from the heat. A secondary upper level speed max
will traverse the region Thursday night into Friday morning with
the potential for another round of scattered showers/thunderstorms.
High temperatures on Friday are still a little uncertain and will
depend on how long showers continue into the afternoon hours.

A slow warming trend is forecast into the weekend as upper ridge
begins to slowly build back into the southern Plains. At least low
precipitation chances however will continue, mainly during the
overnight/early morning hours through Sunday night as northwest flow
aloft persists. Again, this could impact high temperatures in a
few areas if precipitation lingers into the afternoon hours.

Synoptic scale upper low will dig into the Great Lakes region early
next week. This feature should allow another cold front to move
through the area during this time, hopefully providing another
brief break from the heat.

&&

.AVIATION...
(18Z TAFS)
Issued at 1256 PM CDT Wed Aug 9 2023

Scattered to broken mid and high clouds should remain common
across the CWA this afternoon with a brief period of MVFR
ceilings remaining for far Northeast Oklahoma and Northwest
Arkansas. Also...scattered showers and a few storms will continue
to move eastward across Southeast Oklahoma and West Central
Arkansas over the next couple of hours. Additional convection is
progged to develop late afternoon and evening across parts of
Eastern Oklahoma and also Northwest Arkansas as a cold front
enters the CWA. The greater potentials look to be over Northwest
Arkansas and have updated Tempo groups for timing. Gusty winds and
MVFR conditions are possible within the convection this evening.
Behind the cold front...northerly winds and clearing conditions
are expected to spread from northwest to southeast through the
CWA. Underneath the clearing conditions...there is potential for
areas of reduced visibility across far Northwest Arkansas and have
added additional Tempo groups for timing. For Thursday
morning...conditions should lift back to VFR by mid morning with
scattered high clouds and east to northerly winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  89  70  93 /  10   0  20  30
FSM   71  92  72  94 /  40   0  20  30
MLC   69  91  72  95 /  20   0  20  30
BVO   64  89  67  94 /  10   0  20  30
FYV   65  88  67  92 /  80   0  20  30
BYV   65  86  66  91 /  80   0  10  30
MKO   66  88  69  92 /  20   0  20  30
MIO   65  87  67  92 /  30   0  10  20
F10   67  89  69  94 /  10   0  20  30
HHW   73  96  74  97 /  20   0  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ049-053-071-073.

AR...Flood Watch until midnight CDT tonight for ARZ001-002-010-011.

&&

SHORT TERM...12
LONG TERM....12
AVIATION...20
Hazardous weather outlook, Aug 9, 5:46 PM CDT, 35 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
546 PM CDT Wed Aug 9 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
546 PM CDT Wed Aug 9 2023

...SEVERE THUNDERSTORM THREAT CONTINUES THROUGH THIS EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Portions of northeast OK and northwest AR.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Much of eastern OK and northwest AR.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Portions of northeast OK and northwest AR.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Portions of northeast OK and northwest AR.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Southeast OK.
	ONSET...Ongoing.

DISCUSSION...
Severe thunderstorms are beginning to develop and will continue
over portions of the area through this evening. The highest threat
will be in far northeast OK and northwest/west-central AR. For the
hazard type, all hazards are possible, including tornadoes, large
hail to the size of tennis balls, and damaging winds to 70 mph.
Localized flash flooding could also develop. Dangerous heat is
ongoing across southeast OK with heat indices of up to 110F. This
will continue until storms arrive the next couple of hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY through MONDAY...Thunderstorm Potential...Dangerous Heat Potential.
TUESDAY...No Hazards.

EXTENDED DISCUSSION...
After a brief dry period Thursday into Thursday evening, another
nighttime thunderstorm complex is expected to move into parts of
the area early Friday morning. The upper level flow pattern
supports additional overnight and morning thunderstorms through at
least the weekend, focused across northeast Oklahoma and into
northwest Arkansas. Depending on how these thunderstorms and
residual cloud cover affect daytime temperatures, heat index
values may exceed 105 degrees in some spots, and additional heat
advisories may be required through the weekend and into next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 9, 5:36 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
536 PM CDT Wed Aug 9 2023

OKZ057-058-092315-
Craig OK-Ottawa OK-
536 PM CDT Wed Aug 9 2023

...Strong thunderstorms will impact portions of northeastern Craig
and Ottawa Counties through 615 PM CDT...

At 536 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southeast of Quapaw to 2 miles southeast
of Welch. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Miami...                          Baxter Springs...
Commerce...                       Quapaw...
Welch...                          Bluejacket...
Wyandotte...                      Treece...
Picher...                         Narcissa...
Ottawa...                         Peoria...
Cardin...                         Pyramid Corners...
Twin Bridges State Park...

This includes Interstate 44 between mile markers 301 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

&&

LAT...LON 3700 9462 3677 9462 3675 9520 3700 9506
TIME...MOT...LOC 2236Z 273DEG 26KT 3692 9469 3685 9505

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 9, 5:42 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
542 PM CDT Wed Aug 9 2023

OKZ056>058-092315-
Craig OK-Ottawa OK-Nowata OK-
542 PM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of central Craig, west
central Ottawa and east central Nowata Counties through 615 PM CDT...

At 541 PM CDT, Doppler radar indicated a strong thunderstorm 8 miles
west of Welch, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Welch...                          Bluejacket...
Hollow...                         Pyramid Corners...
Centralia...                      Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

&&

LAT...LON 3680 9556 3694 9523 3692 9491 3669 9519
TIME...MOT...LOC 2241Z 274DEG 27KT 3684 9525

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 9, 6:01 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Tulsa OK
601 PM CDT Wed Aug 9 2023

OKZ055-056-092330-
Nowata OK-Washington OK-
601 PM CDT Wed Aug 9 2023

...Strong thunderstorms will impact portions of central Washington
and southern Nowata Counties through 630 PM CDT...

At 601 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles southeast of Bartlesville to 2 miles
south of Delaware. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Nowata...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

&&

LAT...LON 3675 9543 3669 9543 3660 9575 3660 9581
      3658 9581 3664 9600 3678 9555
TIME...MOT...LOC 2301Z 292DEG 17KT 3666 9588 3674 9564

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 9, 6:11 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
611 PM CDT Wed Aug 9 2023

OKZ058-092345-
Ottawa OK-
611 PM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of Ottawa County
through 645 PM CDT...

At 611 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
northeast of Wyandotte, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Miami...                          Baxter Springs...
Fairland...                       Quapaw...
Wyandotte...                      Narcissa...
Ottawa...                         Peoria...
Twin Bridges State Park...

This includes Interstate 44 between mile markers 299 and 324.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

&&

LAT...LON 3670 9462 3675 9500 3677 9500 3700 9477
      3700 9462
TIME...MOT...LOC 2311Z 277DEG 24KT 3683 9469

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 9, 6:14 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
614 PM CDT Wed Aug 9 2023

OKZ056>058-092345-
Craig OK-Ottawa OK-Nowata OK-
614 PM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of central Craig, west
central Ottawa and east central Nowata Counties through 645 PM CDT...

At 613 PM CDT, Doppler radar indicated a strong thunderstorm 8 miles
west of Welch, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Miami...                          Welch...
Bluejacket...                     Hollow...
Pyramid Corners...                Centralia...
Centrailia...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

&&

LAT...LON 3679 9550 3693 9526 3690 9486 3669 9507
      3669 9543
TIME...MOT...LOC 2313Z 271DEG 25KT 3683 9524

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 9, 6:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Tulsa OK
621 PM CDT Wed Aug 9 2023

OKZ055>058-061-092345-
Craig OK-Rogers OK-Ottawa OK-Nowata OK-Washington OK-
621 PM CDT Wed Aug 9 2023

...Strong thunderstorms will impact portions of central Craig,
northwestern Rogers, southwestern Ottawa, southern Washington and
southern Nowata Counties through 645 PM CDT...

At 620 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles northeast of Ramona to 5 miles northeast
of New Alluwe to 2 miles southwest of Bluejacket. Movement was
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Vinita...                         Afton...
Ramona...                         Bluejacket...
Talala...                         New Alluwe...
Watova...                         White Oak...

This includes Interstate 44 between mile markers 288 and 300.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northeastern
Oklahoma.

&&

LAT...LON 3647 9585 3661 9529 3673 9482 3681 9508
      3670 9551 3659 9598
TIME...MOT...LOC 2320Z 294DEG 16KT 3658 9582 3668 9543 3677 9509

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 2:57 AM CDTHeat AdvisoryTSAChoctaw, McIntosh, Pittsburg, Pushmataha17 hr
Aug 9, 5:25 AM CDTSpecial Weather StatementTSAOttawa50 min
Aug 9, 4:45 PM CDTSpecial Weather StatementTSACraig30 min
Aug 9, 5:11 PM CDTSpecial Weather StatementTSACraig34 min
Aug 9, 5:12 PM CDTSpecial Weather StatementTSAOsage33 min
Aug 9, 5:29 PM CDTSpecial Weather StatementTSAWashington31 min
Aug 9, 5:36 PM CDTSpecial Weather StatementTSAOttawa39 min
Aug 9, 5:42 PM CDTSpecial Weather StatementTSACraig33 min
Aug 9, 5:43 PM CDTSevere Thunderstorm WarningTSANowata, Washington36 min
Aug 9, 6:01 PM CDTSpecial Weather StatementTSANowata29 min
Aug 9, 6:11 PM CDTSpecial Weather StatementTSAOttawa34 min
Aug 9, 6:14 PM CDTSpecial Weather StatementTSACraig31 min
Aug 9, 6:19 PM CDTAreal Flood AdvisoryTSACraig, Nowata, Ottawa116 min
Aug 9, 6:31 PM CDTSevere Thunderstorm WarningTSANowata, Rogers, Washington44 min
Aug 9, 6:42 PM CDTSpecial Weather StatementTSACraig33 min
Aug 9, 6:55 PM CDTSevere Thunderstorm WarningTSADelaware, Ottawa37 min
Aug 9, 5:38 AM CDTSpecial Weather StatementTSACarroll52 min
Aug 9, 6:10 AM CDTSpecial Weather StatementTSACarroll50 min
Aug 9, 11:33 AM CDTFlood WatchTSABenton, Carroll, Madison, Washington11 hr

Nearby

Special Weather Statements in Oklahoma, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.